Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 56, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 8, 2008, 5:03 PM PDT for Imperial County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2008, 5:03 PM PDT (00:03 UTC)
- Expired
- Aug 8, 2008, 6:00 PM PDT
- In force
- 57 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Imperial County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM PDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST FRI AUG 8 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... SUFFICIENT MOISTURE WILL REMAIN ACROSS SOUTH-CENTRAL AND PARTS OF SOUTHWEST ARIZONA THE NEXT SEVERAL DAYS TO CONTINUE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. MEANWHILE...SOMEWHAT DRIER AIR ACROSS SOUTHEAST CALIFORNIA WILL BRING AN END TO THE THREAT OF STORMS OUT THERE FOR A FEW DAYS. TEMPERATURES WILL GENERALLY BE NEAR SEASONAL NORMALS INTO EARLY NEXT WEEK. && .DISCUSSION... LACK OF A GOOD SYNOPTIC OR MESO-SCALE TRIGGER...ALONG WITH THE FACT THE AIRMASS WAS FAIRLY DECENTLY WORKED OVER FROM LAST NIGHTS STORMS HELPED TO MAKE TODAY A DOWN DAY CONVECTIVELY ACROSS THE PHX CWA. LATEST SATELLITE PIX AND RADAR LOOPS ARE SHOWING NARY A STORM OVER THE CWA AT PRESS TIME AS A RESULT. THIS IS NOT TO SAY WE WILL NOT HAVE SOME ISOLD ACTIVITY DEVELOP OUT OF RESPECT OF UNSTABLE THERMO- DYNAMIC PROFILES IN SOUNDINGS...BUT NOT EXPECTING MUCH MORE. ALSO... MUCH LESS ACTIVITY TO THE SE AND NE OF THE SCNTRL AZ DESERTS WILL LIMIT THE NUMBER OF OUTFLOW BOUNDARIES AND COLLISIONS...THEREBY PREVENTING LARGE-SCALE DESERT REDEVELOPMENT. HAVE TAKEN OUT MENTION OF PRECIP OVER PHX AREA TONIGHT...AND LEFT SLIGHT CHANCES IN ELSEWHERE. BY TOMORROW...WE SHOULD SEE WARMER TEMPS...IMPROVED INSOLATION...MORE ACTIVITY IN SE AZ WITH A POTENTIAL INVERTED TROUGH HEADING OUR WAY FROM W TX. THIS COULD GIVE US A SLIGHT UPSWING IN CONVECTIVE POTENTIAL LATE TOMORROW AFTERNOON/EVENING FOR SCNTRL AZ. CONTINUED SLOW DRYING IN THE COLUMN OUT W OF THE CO RIVER SHOULD CUT OFF CONVECTION OUT THERE ON SATURDAY. SUNDAY INTO THE MIDDLE OF NEXT WEEK...NOT MUCH TO HANG OUR HATS ON REGARDING PREDICTING UP/DOWN DAYS WITH TSTMS. SHOULD MAINTAIN ENOUGH MOISTURE ACROSS AZ PORTION OF CWA...PER MODELS...TO KEEP A SLIGHT CHANCE OF STORMS GOING DURING THIS TIME. STORMS WILL BE KEPT OUT OF THE FORECAST IN SE CA DUE TO DRIER AMS OUT THERE. LOOK FOR NEAR TO SLIGHTLY ABOVE NORMAL TEMPS CWA-WIDE. && .AVIATION... DEBRIS CLOUDINESS IS BURNING OFF ACROSS THE CENTRAL DESERTS...WHILE AN AREA OF THUNDERSTORMS PERSISTS IN LA PAZ COUNTY. TODAY SHOULD BE MUCH QUIETER FOR THE LOWER DESERTS COMPARED TO YESTERDAY...AS THE ATMOSPHERE HAS COOLED/STABILIZED...BUT STILL HAVE SLIGHT CHANCE OF A FEW THUNDERSTORMS DEVELOPING ON THE DESERT FLOOR. EXPECT THUNDERSTORMS TO DEVELOP IN THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX AREA...WHICH WILL POSE AN OUTSIDE CHANCE OF AN OUTFLOW BOUNDARY MAKING ITS WAY TO THE LOWER DESERTS...PERHAPS FROM THE NORTH OR NORTHEAST...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAF. OTHERWISE...EXPECT SCATTERED CLOUDS THROUGHOUT THE AFTERNOON AND EVENING HOURS WITH TYPICAL WIND PATTERNS TAKING HOLD BY EARLY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY...KEEPING THE MODEST MONSOON FORECAST GOING AS THERE ARE NOT ENOUGH CLEAR MODEL TRENDS TO INDICATE A BREAK IN THE MONSOON NOR A MAJOR UPSWING. ACCORDINGLY...NO SIGNIFICANT TRENDS FORECASTED FOR TEMPS...HUMIDITIES...AND WINDS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ESTLE AVIATION...ROGERS FIRE WEATHER...AJ
Hazardous weather outlook, Aug 8, 5:34 AM PDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 534 AM MST FRI AUG 8 2008 AZZ022-023-027-028-091245- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 534 AM MST FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS. THE GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING MICRO-BURST WINDS...AND HEAVY RAIN LEADING TO POTENTIAL FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A THREAT FOR LATE AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY. STRONG WINDS AND VERY HEAVY RAIN ARE ALWAYS POSSIBILITIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ020-025-CAZ030>033-091245- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 534 AM MST FRI AUG 8 2008 /534 AM PDT FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS THROUGH MIDNIGHT. THE GREATEST THREAT WITH THUNDERSTORMS ARE STRONG POSSIBLY DAMAGING MICRO-BURST WINDS...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ024-091245- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 534 AM MST FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT. THE GREATEST THREAT WITH THUNDERSTORMS ARE HEAVY RAIN WITH POSSIBLE LOCAL FLOODING...STRONG GUSTY WINDS...AND DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY. HEAVY RAIN AND STRONG WINDS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX AZZ021-026-091245- WEST CENTRAL DESERTS-SOUTHWEST DESERTS- 534 AM MST FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT. THUNDERSTORM HAZARDS INCLUDE STRONG POSSIBLY DAMAGING WINDS AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY. STRONG WINDS AND HEAVY RAIN ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 8, 11:45 AM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 AM MST FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG BUCKEYE 33.38N 112.60W
08/07/2008 MARICOPA AZ UTILITY COMPANY
POWER OUTAGES REPORTED DUE TO DOWNED POWER
LINES...APPROXIMATELY 70 TOTAL IN BUCKEYE AREA.
0817 PM TSTM WND DMG 3 S PHOENIX 33.50N 112.07W
08/07/2008 MARICOPA AZ UTILITY COMPANY
POWER OUTAGE DUE TO DOWNED POWER POLES IN CENTRAL AND
NORTH-CENTRAL PHOENIX.
&&
ROGERSLocal storm report, Aug 8, 11:45 AM PDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 AM MST FRI AUG 8 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG BUCKEYE 33.38N 112.60W
08/07/2008 MARICOPA AZ UTILITY COMPANY
POWER OUTAGES REPORTED DUE TO DOWNED POWER
LINES. APPROXIMATELY 70 POWER POLES BLOWN DOWN.
0817 PM TSTM WND DMG 3 S PHOENIX 33.50N 112.07W
08/07/2008 MARICOPA AZ UTILITY COMPANY
POWER OUTAGE DUE TO DOWNED POWER POLES IN CENTRAL AND
NORTH-CENTRAL PHOENIX.
&&
ROGERS/DGThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:48 PM PDT | Severe Thunderstorm Warning | PSR | La Paz | 57 min |
| Aug 9, 12:50 PM PDT | Areal Flood Advisory | PSR | Gila | 115 min |
| Aug 8, 5:09 PM PDT | Dust Storm Warning | PSR | 111 min | |
| Aug 8, 6:01 PM PDT | Areal Flood Advisory | PSR | Riverside | 119 min |
| Aug 8, 6:58 PM PDT | Areal Flood Advisory | PSR | Riverside | 2 hr |
| Aug 9, 4:11 PM PDT | Areal Flood Advisory | PSR | Riverside | 88 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.